• Tre Tre
    December 30, 2008
    Progesterone use after hysterectomy and BSO
    Tre Tre
    December 30, 2008

    Is progesterone appropriate after hysterectomy with ovaries removed? I have read that without ovaries the progesterone can't be used properly. Is that true? Are there still benefits to using progesterone?

     

    Thanks!

     

     

    READ MORE

FROM OUR EXPERTS

  • Sandy Greenquist
    Health Pro
    January 05, 2009
    Sandy Greenquist
    Health Pro
    January 05, 2009

    Hi Tre...this is a great question.  From most people have been told by their providers, they don't need progesterone after a hyst.  This is a very narrow view of how hormones work in our bodies.  It is entirely appropriate to take progesterone afterwards.  For the matter of fact, almost every woman in my practice who has had a hyst is also on progesterone.  This is because, with or without a uterus, many women suffer from sleep disruption and mood disorder and it is these 2 areas where progesterone does most of its work.  It helps with the quality of sleep and stabilizes/enhances mood.  I highly recommend it if these issues affect you.  Just because you don't have the ovaries that previously made the progesterone, doesn't mean you don't need the hormone they made!

    Hope this info is helpful.

    Sandy

    • scargile
      March 01, 2010
      scargile
      March 01, 2010

      Hi, I had a complete hysterectomy, and had my ovaries removed.  My doctor put me on progesterone pill once a day, because of the severe endometriosis.

       

      I am feeling pretty good so far.  (2 1/2 weeks post op)  I was experiencing terrible insomnia, but taking my cal/mag in evening.  it's been better.

       

      I am wondering what to expect next?  I will talk to my doctor of course, but curious as I am surfing the net.

       

      Will I continue to take the progesterone?  How long? and any danger in this?

       

      It's March 1. and this year in PA, it's been cold.  So the hot flashes aren't debilitating.  I hear I get to look forward to that.

       

      Any advise?

       

      Thanks, Carol

      READ MORE
    • Sandy Greenquist
      March 02, 2010
      Sandy Greenquist
      Health Pro
      March 02, 2010

      Hi Carol,

      There's no reason for you not to continue taking the progesterone.  It is probably helping your sleep improve.  Many doctors start their patients on estrogen right after surgery, because now that you have no ovaries you have lost your major supply source.  Unless you have had breast cancer or have a significant family history (mother or sisters), you need to be on estrogen for long term health maintenance.  Estrogen has a number of very positive effects on the body, including promoting bone growth, protecting the heart, reducing colon cancer, maintaining vaginal and bladder health as well as managing many of the symptoms of menopause like hot flashes.  We know, from the most current research, that women who start on hormone therapy either before their last period or within a few years after menopause have better long term morbidity and mortality because we're healthier with our hormones; these women have less heart disease; and they do not have a significant rise in the occurrence of breast cancer.  So, the long and short of it is, you don't need to suffer the hot flashes you've been warned about, or the general aging decline that will happen without your hormones.  If your current provider is not willing to work with you on this, shop around for one who is up to date on the menopause research and knowledgeable about the use of bioidentical hormones.

      Good luck to you, Carol,

      Sandy

      READ MORE
    • Maria
      June 08, 2012
      Maria
      June 08, 2012
      I had hysterectomy with ovaries removed thinking it was a long term endometriosis but it was ovarian cancer. Now i have Hashimoto's desease and even taking synthroyd have low metabolism. I am thinking to take progesterone alone in cream from Source Naturals thinking it will help with weight loss since i cannot take any type of estrogen. My THS is in normal range 1.8. May i try with progesterone? READ MORE
    • Sandy Greenquist
      September 01, 2012
      Sandy Greenquist
      Health Pro
      September 01, 2012
      Hi again, Progesterone is safe for u to use and can be very helpful. However, I would suggest that an over-the-counter will likely not be strong enough and you will need a prescription from your provider for the capsule. Also I encourage u to consider estradiol (estrogen) patch or cream. It is not contraindicated by ovarian cancer according to the research. I have several patients who have been on it for years and are doing quite well. Not only does it help with symptoms but also with long term health of brain, heart, bones, vagina, bladder and more. Check in your area for an Ovarian Cancer Alliance or similar org. Ours in MN is a great resource and support for ovarian cancer survivors. Good luck to you and please feel free to keep the questions coming :) Sandy Greenquist, NCMP, CNM Menopause Clinician READ MORE
    • Angela lamberth
      January 29, 2014
      Angela lamberth
      January 29, 2014
      Sandy, I had a complete hysterectomy in Sept of 2013. Started using elestrin gel topical and my levels dropped to 14, then started the Vivell patch 0.50. Still very low estrogen levels, hot flashes, weight gain, mood swings. I am starting on estradiol today. I have never been able to take progesterone, fatigue, and feel very crazy on it. I also have Hashimotos. I am not absorbing the estrogen, do you have any suggestions. Thank you. READ MORE
    • Angela lamberth
      January 29, 2014
      Angela lamberth
      January 29, 2014
      Sandy, Do you do phone consultations? Angela Lamberth READ MORE

FROM OUR COMMUNITY

You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.